Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 22, NWS Grand Junction, CO

July 17, 2000Daggett County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 17, 2000, 4:17 PM MDT for Daggett County, Utah. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 2000, 4:17 PM MDT (22:17 UTC)
Expired
Jul 17, 2000, 5:00 PM MDT
In force
43 min
Issued by
NWS Grand Junction, CO
Area
Whole counties

County Daggett County, UT

The radar

The Grand Junction radar (KGJX), 231 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:30 PM MDTHail 0.75Dutch John, UT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGJT 172217
SVRGJT
UTC009-172300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
417 PM MDT MON JUL 17 2000

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAGGETT COUNTY IN NORTHEAST UTAH

* UNTIL 500 PM MDT

* AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL DAGGETT COUNTY...OR ABOUT 23
  MILES EAST OF MANILA...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
DUTCH JOHN AT 430 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

LAT...LON 4097 [10944 4084 10928 4099 10899 4117 10921

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:04 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 17, 2:04 PM MDT, 2 hours 13 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
204 PM MDT MON JUL 17 2000

SHOWERS AND A FEW THUNDERSTORMS THIS MORNING CORRELATED WITH ETA
500-300 MB OMEGA AND 300-200 MB LYR POTENTIAL VORT LOBE...WHICH IS
MOVING OFF TO THE NE.  DRYLINE ON WVPR STLT CROSSING FORECAST AREA
(FA) THIS AFTERNOON WITH WITH A FEW GOOD TSTMS AHEAD OF IT AND THEN
RATHER SHARP DRYING AND APPARENT LOSS OF LIFT BEHIND IT. A FEW STORMS
OVER THE WASATCH AND ABAJO MTNS AT 20Z IN DRIER AREA...BUT NOT MUCH
ON VIS STLT ATTM. HOWEVER...CAPE AND THETA-E GRADIENT PROGGED OVER FA
AT 00Z TUE...AND MAY BE ENOUGH SUNSHINE THIS AFTERNOON FOR TSTMS TO
OVERCOME SUBSIDENCE...SO HESITATE TO PULL TSTMS FROM CURRENT FORECAST
BUT WILL GO WITH QUICK END TO ACTIVITY IN MOST AREAS THIS EVENING
WITH LOSS OF HEATING. VORT CENTER OVER SRN CA THIS MORNING PROGGED
INTO NW AND N UTAH TONIGHT KEEPING MOST LIFT TO OUR NORTHWEST. NOT
SURE IF MODELS HAVE GOOD HANDLE ON VORT CTRS...THOUGH...AND WILL KEEP
A BIT MORE CLOUDS NORTH TONIGHT. MOISTURE PLUME MOVING INTO BAJA/SRN
CA/WRN AZ MAINLY HIGH LEVEL.

FOR TUESDAY AND WEDNESDAY...THE RIDGE CENTER ESTABLISHES ITSELF
OVER NM AND TX WITH DRIER SW FLOW ACROSS EASTERN UTAH AND WESTERN
COLORADO. COOLER AIR ALOFT AND WEAK JET PROGGED ACROSS MUCH OF THE
NORTHERN ZONES TUESDAY WEAKENS MORE BY WEDNESDAY. RIPPLES IN FLOW AND
DIFFERENTIAL HEATING SHOULD BE ENOUGH FOR SLIGHT CHANCE OF
AFTERNOON/EVENING SHOWERS AND TSTMS IN RESIDUAL MOISTURE FOR
TUESDAY...AND WILL KEEP SOME MENTION IN THE MOUNTAINS FOR WEDNESDAY.

IN THE EXTENDED...BROAD FLAT RIDGE FORECAST ALONG THE SOUTHERN-TIER
STATES WILL FAVOR A DRIER W-SW FLOW ACROSS EASTERN UTAH AND WESTERN
COLORADO.  WILL KEEP CURRENT WORDING OF SLIGHT CHANCE OF
AFTERNOON/EVENING THUNDERSTORMS OVER THE MOUNTAINS MAINLY FROM
DIFFERENTIAL HEATING.  RIDGE EXPECTED TO REBOUND THIS WEEKEND THAT
COULD FORETELL `THE NEXT MONSOONAL SURGE OF MOISTURE INTO THE AREA
SUNDAY AND EARLY NEXT WEEK.

.GJT...NONE.

JAD

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.